Thursday, February 10, 2011

Weakness, prolonged PR interval, wide complex, ventricular tachycardia

This 58 year old patient with a PMH of CAD  only (MI, 2 stents) presented awake with weakness and non-palpable pulses and no obtainable blood pressure.  By ED ultrasound, he had good cardiac contractility.  He was volume depleted [by ED ultrasound of Inferior Vena Cava].  He had spider angiomas and abdominal free fluid [by FAST exam].  He was ashen, with shallow breathing, no pallor.  I intubated him.  His prehospital ECG showed "left bundle branch block" (computer reading) with prolonged PR interval.  It was identical to the following initial ECG.  Based on this prehospital ECG, I gave 3 amps of calcium gluconate (as well as several liters of IV fluids for the volume depletion).

There is sinus rhythm with prolonged PR inteval.  There is a wide QRS with a wide R-wave in lateral leads and a negative complex in V1-V3, consistent with LBBB.  But the QRS duration is 180ms, which is very long and suggests hyperkalemia.  In addition, there is peaking of the T-waves that is not characteristic of LBBB.

The K returned at 7.4 and Cr at > 20.  About this time, he started having incessant ventricular tachycardia over 30 minutes, during which time he received 15 amps of Ca gluconate, 5 amps of bicarb, 2 amps of D50, 10 U of insulin, 0.25 mg of terbutaline. Sometimes the V tach would spontaneously resolve; 4x it required synchronized cardioversion.  He had 1 minute of asystole requiring chest compressions.  During VT, his pulses were still not palpable, and ED cardiac ultrasound showed asynchronous beating, so it was difficult to assure adequate cardiac output.  ED ultrasound of the carotid artery confirmed good cerebral blood flow.

A dialysis catheter was placed, and I did a radial arterial line cutdown becuase of a tiny radial artery. The patient stabilized, went to dialysis, and when his K was 4.7, this was his ECG:

The QRS is now 108 ms.  There is ST depression with biphasic (down-up) T-waves in II, III, aVF and slight ST elevation with T-wave (up-down) inversion in aVL.  This is suggestive of high lateral NSTEMI, but probably all due to demand ischemia.

His peak troponin I was 3.2 ng/ml, consistent with demand ischemia (Type II MI). 


1) Wide complex should always make you think of hyperKalemia.
2) The treatment for VT in hyperK is calcium.  No antiarrhythmic will work.
3) No amount of calcium is too much if the patient is unstable.

14 comments:

  1. Just wondering why you would give a pt 2 amps of D50 and 10 U of insulin?

    ReplyDelete
  2. The first of D50 was to treat the hypoglycemia, the second to go along with the insulin for Rx of hyperK. I should have given 20 U of insulin. There is some data that shows some greater efficacy than for 10U.

    ReplyDelete
  3. I gav subq terbutaline rather than an alb neb

    ReplyDelete
  4. Dr. Smith, if he were not volume depleted, would you have still given the fluid for hemodilution of the hyperk? I've heard mixed things on the value/importance of this.

    ReplyDelete
  5. Why calcium gluconate over calcium chloride? Our protocols are 1g calcium chloride and then 1g in 1000cc over 1h. Would it be better to just bolus the second gram?

    ReplyDelete
  6. One should preferentially give bicarbonate. It is hypertonic and will draw fluid out of cells, accomplishing the same thing as fluid dilution but with the added benefit of increasing the pH and driving the K into cells.

    ReplyDelete
  7. Calcium chloride is just fine, but can sclerose veins, and is best used in a central line (though I have safely used it many times in peripheral veins). 1 amp of CaCl has 13.2 mEq of elemental Ca. 1 amp of Cagluconate has 4.7 mEq of Ca. Therefore, 1 amp of CaCl = 3 amps of Cagluconate.

    ReplyDelete
  8. Also, the effect is immediate and it is very saft, so it should be bolused, and if wide complex persists, then keep bolusing until the QRS narrows and/or the VT stops.

    ReplyDelete
  9. Just learned this recently: bicarbonate probably doesn't even work for acute hyperkalemia. The original studies really only showed a change in potassium levels at 4-6 hours, and that was after a 4 hour infusion of bicarb.

    http://www.uthsc.edu/Internal/syllabus-journalclub/hyperkalemia.pdf
    http://www.ncbi.nlm.nih.gov/pubmed/9043534
    http://www.ncbi.nlm.nih.gov/pubmed/1668124

    ReplyDelete
  10. HyperK seems to do some very strange things...far beyond the traditions widening QRS we were taught in medical school. I have had patients go in and out of 3rd degree heart block, I have had patients go in and out of PEA and I have had patients do like yours with the LBBB all that responded to HyperK treatment.

    ReplyDelete
  11. Two comments:

    1. terbutaline instead of (usually insufficient) albuterol is great idea...i will have to consider this more

    2. don't toss out bicarb completely, Graham...there's evidence for it is some cases of acidemia

    ReplyDelete